Georgia, 2019

Hail and Damaging Wind in Georgia, June 22, 2019

June 22, 2019 · NWS JAX · 2 events in 1 county or zone

Very high surface based instability with CAPEs 4000-6000 J/kg in the afternoon over a moist air mass under WNW steering flow created a potentially explosive storm environment. A ridge axis across central FL extending northward across the FL panhandle limited convective growth across the Suwannee River Valley, while remnant outflow boundaries and sea breezes under weak 21 kts bulk 0-6 km with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Very high surface based instability with CAPEs 4000-6000 J/kg in the afternoon over a moist air mass under WNW steering flow created a potentially explosive storm environment. A ridge axis across central FL extending northward across the FL panhandle limited convective growth across the Suwannee River Valley, while remnant outflow boundaries and sea breezes under weak 21 kts bulk 0-6 km with cool mid levels and steep mid level lapse rates created strong wind gusts and hail potential across the Altamaha River basin and east of the St. Johns River basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 2:50 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 22, 2:50 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
350 PM EDT Sat Jun 22 2019

..AFTERNOON HEAT INDICES AROUND 105 THROUGH THE WEEKEND...

...LATE AFTERNOON AND EVENING SEVERE STORMS POSSIBLE...

.NEAR TERM (Through Sunday night)...

A mid/upper short wave trough will move Se into cntl Ga this eve
and be Se of the area by early Sunday morning. A front remains
nearly stationary north of the Altamaha. The short wave trough
in combination with an outflows over Se Ga and Apalachee Bay.
plus other outflows from a decaying MCS to the north will all
lead to a development of storms across the area. The initial
onset of storms is expected across Se Ga and Suwannee Valley
mid to late afternoon with storms moving into and gradually
fading out across Ne Fl this eve. Given steep lapse rates and
high instability some storms may produce damaging wind gusts in
addition to locally heavy rain in excess of 2 inches and frequent
lightning. These storms will gradually fade out during the evening
after loss of heating and upper short wave moves Se of the area.

The center of the deep layer ridge will shift into the Se
Gulf of Mexico Sunday producing a Nw steering flow across
the area. The airmass will continue to be very moist and
unstable and in combination with outflows and another
possible outflow from an MCS to the north (near stalled
out frontal boundary) could lead to another round of mainly
afternoon and evening storms. The steering flow may also
weaken just enough to allow for a late afternoon seabreeze
along the coast which would also provide more enhancement
of afternoon storms. Hot afternoon temps in the mid 90s
in combination to the humidity will produce most heat
indices near 105 degrees. Storms will fade out during the
evening after the loss of heating.

.SHORT TERM (Monday-Tuesday night)...

The deep layer ridge to the south will retrograde to the
gulf coast by Tuesday. With the deep ridge axis over the
area on Monday convection will be sparse and mainly confined
near the far Se portion of the area in the afternoon and
evening where seabreezes merge. Coverage of storms will
increase area wide Tuesday as a weak troughing develops
over the area on the eastern periphery of the ridge which
will enhance storms. Given steep lapse rates (heating)
and mid level dry air some storms may become strong and
produce strong wind gusts. Hot afternoon temps in the mid
to upper 90s combined with the humidity will produce afternoon
heat indices of around 105 degrees each day.

.LONG TERM (Wednesday-Saturday)...

Weak troughing will continue across the area through at least
the end of the week in combination with afternoon heating and
seabreezes will lead to scattered to numerous mainly afternoon
and evening storms each day. Coverage of storms may decrease
some on Saturday as a deep layer western Atlantic ridge begins
to build into the area. Temps will cool some especially towards
the end of the week and weekend but still average near to
slightly above normal.

&&

.AVIATION...Elevated westerly flow will continue generally less
than 12 kts at the terminals through the afternoon outside of
convective outflows. Winds may back slightly more WSW near the
coast as east coast sea breeze develops, but remains pinned
offshore due to deep layer prevailing westerly flow. Between
20-22Z included VCTS for more terminals as waves of convection
develop and press ESE across the local area with TEMPO groups due
to tstorms through 02Z. Most precip is expected to fade across
the area after 02-04Z with another round of late night restrictions
due to low stratus and fog/haze expected toward sunrise Sunday.

&&

.MARINE...High pressure ridge will remain south of the waters
while a low pressure trough remains to the northwest. A southwest
flow will continue with nightly wind surges possible mainly
offshore. Concern will be for strong storms to move offshore in
the afternoon and evening. Otherwise no headlines expected
through the period.

Rip Currents: Low risk is expected through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  95  72  97 /  40  30  10  10
SSI  77  92  75  92 /  50  50  30  10
JAX  75  96  73  96 /  50  50  30  10
SGJ  75  93  73  92 /  30  40  30  20
GNV  75  96  73  94 /  30  20  10  20
OCF  73  95  72  93 /  10  20  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/AE/KB

In the hours before

Special weather statement, Jun 22, 1:43 PM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
243 PM EDT Sat Jun 22 2019

GAZ136-152-153-221915-
Inland Glynn GA-Brantley GA-Wayne GA-
243 PM EDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...NORTHEASTERN
BRANTLEY AND SOUTHEASTERN WAYNE COUNTIES UNTIL 315 PM EDT...

* At 242 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Waynesville, or 13 miles
  northeast of Nahunta, moving east at 20 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Everett, Waynesville, Thalmann, Atkinson and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle. This storm may become severe
monitor media for possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3123 8155 3117 8158 3122 8197 3140 8193
      3145 8162 3144 8161 3143 8161 3140 8158
      3135 8151 3131 8150
TIME...MOT...LOC 1842Z 268DEG 18KT 3131 8179

SANDRIK
Special weather statement, Jun 22, 2:22 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
322 PM EDT Sat Jun 22 2019

GAZ136-153-154-221945-
Inland Glynn GA-Coastal Glynn GA-Wayne GA-
322 PM EDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 345 PM EDT...

* At 321 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Everett, or 11 miles northwest
  of Dock Junction, moving southeast at 45 mph.

* Nickel size hail and wind gusts of 50 to 55 mph possible with this
  storm.

* Locations impacted include...
  Gardi, Everett, Thalmann and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3116 8162 3126 8175 3130 8173 3133 8174
      3136 8180 3135 8187 3141 8195 3156 8183
      3146 8161 3145 8163 3139 8157 3138 8155
      3138 8154 3136 8152 3134 8148
TIME...MOT...LOC 1921Z 305DEG 38KT 3134 8163

SANDRIK
Special weather statement, Jun 22, 2:47 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
347 PM EDT Sat Jun 22 2019

GAZ136-153-154-222000-
Inland Glynn GA-Coastal Glynn GA-Wayne GA-
347 PM EDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLYNN AND SOUTHEASTERN
WAYNE COUNTIES UNTIL 400 PM EDT...

* At 346 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Little Saint Simons Island, or
  near Darien, moving east at 40 mph. A second storm was over
  eastern Wayne county.

* Nickel size hail and wind gusts of 50 to 55 mph possible with this
  storm.

* Locations impacted include...
  Brunswick, St. Simons Island, Dock Junction, Country Club Estates,
  Sea Island, Everett, Mount Pleasant and Boys Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3113 8133 3110 8137 3105 8138 3142 8177
      3153 8167 3149 8164 3148 8162 3145 8163
      3140 8158 3133 8147 3133 8144 3131 8144
      3129 8141 3128 8138 3129 8139 3129 8138
      3130 8137 3131 8134 3128 8132 3128 8125
TIME...MOT...LOC 1946Z 291DEG 33KT 3127 8140

SANDRIK
Local storm report, Jun 22, 3:00 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
400 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             3 W COUNTRY CLUB ESTATE 31.22N 81.52W
06/22/2019  E0.25 INCH       Glynn              GA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED PEA SIZE HAIL ON I-95 NEAR
            BRUNSWICK, GA EXIT.

&&

RDUNLEAV
Special weather statement, Jun 22, 3:20 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
420 PM EDT Sat Jun 22 2019

GAZ136-222045-
Wayne GA-
420 PM EDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE COUNTY UNTIL
445 PM EDT...

* At 420 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Gardi, moving east at 10 mph.

* Nickel size hail and wind gusts up to 50 mph possible with this
  storm.

* Locations impacted include...
  Gardi and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3155 8168 3153 8167 3153 8165 3151 8166
      3150 8165 3140 8167 3140 8169 3138 8171
      3136 8170 3133 8172 3133 8173 3136 8180
      3135 8186 3138 8193 3155 8189
TIME...MOT...LOC 2020Z 281DEG 7KT 3145 8183

SANDRIK
Special weather statement, Jun 22, 4:49 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
549 PM EDT Sat Jun 22 2019

GAZ134-135-151-222230-
Pierce GA-Bacon GA-Appling GA-
549 PM EDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE...CENTRAL
BACON AND SOUTHERN APPLING COUNTIES UNTIL 630 PM EDT...

* At 548 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Surrency, moving south at 15
  mph.

* Penny size hail, excessive cloud-to-ground lightning, and winds in
  excess of 45 mph possible with this storm.

* Locations impacted include...
  Baxley, Alma, Surrency, Bristol and New Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3178 8243 3172 8217 3142 8216 3147 8248
TIME...MOT...LOC 2148Z 003DEG 14KT 3166 8229

PETERSON

The radar

The Moody AFB radar (KVAX), 108 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Appling

When
June 22, 5:12 PM EST
Where
Appling County, 9.67 mi S of Surrency
Measured
0.75 in hail
Reported by
Public
Coordinates
31.580, -82.200

Dime size hail was reported south of Surrency.

Thunderstorm Wind, Appling

When
June 22, 5:15 PM EST
Where
Appling County, 9.67 mi S of Surrency
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.580, -82.200

Several trees were blown down with a few small shelters damaged. The cost of damage was unknown but it was estimated so the event could be included in Storm Data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823112, 823113.